Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Convergence of a step-doubling Galerkin method for parabolic problems


Authors: Bruce P. Ayati and Todd F. Dupont
Journal: Math. Comp. 74 (2005), 1053-1065
MSC (2000): Primary 65M06, 65M12, 65M60; Secondary 35K15, 35K20, 65M15
Published electronically: September 10, 2004
MathSciNet review: 2136993
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze a single step method for solving second-order parabolic initial-boundary value problems. The method uses a step-doubling extrapolation scheme in time based on backward Euler and a Galerkin approximation in space. The technique is shown to be a second-order correct approximation in time. Since step-doubling can be used as a mechanism for step-size control, the analysis is done for variable time steps. The stability properties of step-doubling are contrasted with those of Crank-Nicolson, as well as those of more general extrapolated theta-weighted schemes. We provide an example computation that illustrates both the use of step-doubling for adaptive time step control and the application of step-doubling to a nonlinear system.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M06, 65M12, 65M60, 35K15, 35K20, 65M15

Retrieve articles in all journals with MSC (2000): 65M06, 65M12, 65M60, 35K15, 35K20, 65M15


Additional Information

Bruce P. Ayati
Affiliation: Department of Mathematics, Southern Methodist University, Dallas, Texas 75275
Email: ayati@smu.edu

Todd F. Dupont
Affiliation: Departments of Computer Science and Mathematics, The University of Chicago, Chicago, Illinois 60637
Email: dupont@cs.uchicago.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-04-01696-5
PII: S 0025-5718(04)01696-5
Keywords: Variable time steps, step-size control, parabolic partial differential equation.
Received by editor(s): October 22, 2003
Received by editor(s) in revised form: February 27, 2004
Published electronically: September 10, 2004
Additional Notes: The second author was supported by the ASCI Flash Center at the University of Chicago under DOE contract B532820, and by the MRSEC Program of the National Science Foundation under award DMR-0213745.
Article copyright: © Copyright 2004 American Mathematical Society